Codeine Risk Of Death Warned For Kids After 3 Die
Codeine risk of death is the subject of a new Food and Drug Administration warning after the agency says some deaths and near-deaths have resulted from use of the painkiller in children.
Codeine’s risk of death, particularly in children, came under scrutiny after the deaths of three children and near-fatal breathing problems in a fourth child, all of whom had undergone surgery to remove tonsils and/or adenoids — a procedure that, while less common than in recent years, is still common in children.
The codeine risk observed resulted from doses given that were within normal range for children who had undergone surgery. It seems that the codeine risk stems from genetic variations in the population that make some individuals metabolize the drug, converting it to morphine in the body far more efficiently than others, which may be fatal in some cases.
In the FDA release on the codeine risk, the agency explains:
“Codeine is converted to morphine in the liver by an enzyme. Some people have genetic variations that make this enzyme over-active, causing codeine to be converted to morphine faster and more completely than in other people. These “ultra-rapid metabolizers” are more likely to have higher than normal amounts of morphine in their blood after taking codeine. High levels of morphine can result in breathing difficulty, which may be fatal.”
The release continues:
“From one to seven in every 100 people are “ultra-rapid metabolizers,” but they are more common among some ethnic groups. Twenty-nine percent of North African and Ethiopian populations are ‘ultra-rapid metabolizers,’ with about 6 percent of African American, Caucasian and Greek populations also affected.”
To minimize codeine risk, doctors and parents are cautioned to give codeine only as needed rather than on a schedule and to be mindful for unusual sleepiness, difficulty to rouse, disorientation, confusion, labored breathing, and a blue tinge around the lips in children being treated with codeine for pain.